Minnesota, 2024

Hail and Damaging Winds in Minnesota, July 31, 2024

July 31, 2024 · NWS MPX · 37 events in 12 counties and zones

An early morning line of showers and thunderstorms intensified during the afternoon upon encountering a favorable environment for severe thunderstorms. Steep mid-level lapse rates combined with strong instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An early morning line of showers and thunderstorms intensified during the afternoon upon encountering a favorable environment for severe thunderstorms. Steep mid-level lapse rates combined with strong instability. The storms produced damaging wind gusts which downed trees in several areas and mostly quarter to hen egg size hail, but some hail was much larger.

A hailstone in Stevens County measured six inches in diameter (it was photographed next to a ruler). This at least tied the record for the largest hailstone in Minnesota. Storm Data records also indicate six inch diameter hail in Nobles County on July 28, 1986, and in Murray County on July 4, 1968. The hail was collected about 13 to 15 minutes after the hail ended but was not saved in a freezer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 12:19 PM CST, 1 minute earlier. Its key messages:

  • Some significant severe storms possible today, with uncertainty regarding timing and location.
  • Heat could approach heat advisory levels today, depending on evolution of storms and clouds.
Area forecast discussion, Jul 31, 12:19 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
119 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Some significant severe storms possible today, with
  uncertainty regarding timing and location.

- Heat could approach heat advisory levels today, depending on
  evolution of storms and clouds.

&&

.DISCUSSION...
Issued at 332 AM CDT Wed Jul 31 2024

Warm and humid will be the story today, which will fuel some
potentially significant severe storms across parts of the area
this afternoon and evening. However, there remains quite a bit
of uncertainty regarding storm activity later today as it could
be heavily influenced by morning convection over South Dakota
which models are struggling to resolve so far. CAMs solutions
in particular are generally not picking up on the morning
activity very well and therefore diverge quite a bit with storm
evolution this afternoon. As the model spread suggests, the
eventual evolution of morning storms could mean anything from
storms/clouds making it as far east as the Twin Cities by mid
afternoon, to storms not reaching western Minnesota until late
afternoon and becoming more of an overnight threat for the metro
and into Wisconsin. With this much uncertainty regarding storms
and clouds, decided to hold off on any heat advisories for now
until the picture can become more clear. If skies remain mostly
sunny through the day, then temperatures could reach as high as
the middle 90s and push heat index values as high as 105.

Depending on how the convective picture eventually plays out
later today, ingredients could line up for some potentially
significant severe storms somewhere in the forecast area. Very
strong instability coupled with rather steep mid-level lapse
rates could favor damaging wind gusts greater than 70 mph as
well as hail of 2" or larger. Shear will be marginal, so the
most likely window for severe storms of this magnitude would be
in the first couple of hours of storm initiation before strong
outflow eventually weakens the overall line of storms. Once
again where and when the strongest storms initiate will depend
on how morning convection plays out, but the more likely
scenario currently points to western and southwestern Minnesota
for the strongest storms this afternoon with a weakening line
approaching the Twin Cities by evening. If storms evolve faster
than this, it could push the threat for severe storms further
east toward the metro. We'll have a much clearer picture
regarding today's thunderstorm and heat threats once models can
better resolve this morning's convection out west.

Thursday could see a few lingering showers and storms generally
from the Twin Cities eastward as an upper level trough slowly
drifts southeastward overhead. Instability and shear parameters
will be generally unfavorable for strong storms with this
activity. Things will then dry out for the weekend while
temperatures rebound back into the upper 80s and lower 90s. Will
need to watch for marginal heat concerns although dewpoints
will be about 5 to 10 degrees lower than what we've seen the
past few days.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 104 PM CDT Wed Jul 31 2024

The main concern through this evening will be the track and timing
of a thunderstorm complex capable of damaging winds. Current
radar has a cluster of severe storms along the central MN/SD
border, and this complex is expected to impact AXN & STC over
the next 1-3 hours. More uncertain is whether complex will build
more to the south, and potentially bring severe thunderstorm
impacts to RWF/MKT/MSP later this afternoon & early evening.
Winds in excess of 40 kts are expected with these thunderstorms
and potentially could gust as high as 70-80 kts. Current
thinking is that we will see additional development tot he south
of the ongoing complex, so have included a TEMPO for TSRA for
2-3 hours late this afternoon and early this evening. More
uncertain is the potential for thunderstorms this evening behind
the ongoing complex. The chance is lower wherever thunderstorms
occur this afternoon, but become much more likely at
RWF/MKT/MSP if the ongoing complex does not show any further
development. For now, have handled this with a PROB30 mention
but this will be upgraded or removed based on convective trends
later this afternoon.

After the precip tonight, MVFR ceilings are expected to develop
early tomorrow morning & persist through much of the morning.

KMSP...Very complex forecast regarding thunderstorms chances
this afternoon & evening. The main window for thunderstorms and
severe wind gusts currently looks to be between 5-8 PM. However,
this depends on additional development occurring along the
ongoing thunderstorm complex along the MN/SD border. If this
development does not occur, a later round of thunderstorms
(possibly severe) looks more possible, closer to 7-10 PM. Wind
gusts over 40 kts are likely if the thunderstorm complex reaches
MSP this evening with gusts around 70 kts possible.

/OUTLOOK FOR KMSP/
THU PM...CHC MVFR -SHRA/-TSRA. Wind N 5-10 kts
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...DPH
AVIATION...ETA
Hazardous weather outlook, Jul 31, 2:19 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Wed Jul 31 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
319 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Hot and humid conditions are expected today with heat indices
approaching 95-100 degrees.

Severe thunderstorms capable of damaging winds in excess of 70 MPH
and large hail are likely this afternoon through this evening.
The potential for destructive winds is highest across western
Minnesota, but chances for severe weather still exist into eastern
Minnesota and western Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 31, 12:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
111 PM CDT Wed Jul 31 2024

MNZ054-055-311900-
Lac Qui Parle MN-Swift MN-
111 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAC QUI PARLE AND
WESTERN SWIFT COUNTIES THROUGH 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ortonville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lake Oliver around 140 PM CDT.

Other locations impacted by this storm include Louisburg, Big Stone
National Wildlife Refuge, Appleton Airport, and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.

&&

LAT...LON 4527 9645 4525 9640 4525 9629 4522 9627
      4519 9617 4520 9613 4518 9610 4541 9611
      4541 9597 4521 9589 4509 9645
TIME...MOT...LOC 1811Z 254DEG 31KT 4525 9642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Borghoff

The radar

The Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

21 hail, 16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
July 31, 12:20 PM CST to 12:25 PM CST
Where
Stevens County, 0.48 mi E of Chokio
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.580, -96.170

A few tree branches up to 4 inches in diameter were down.

Thunderstorm Wind, Douglas

When
July 31, 1:10 PM CST to 1:15 PM CST
Where
Douglas County, 0.84 mi NE of Alexandria
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.890, -95.370

Multiple trees were down along with power lines on roads.

Thunderstorm Wind, Meeker

When
July 31, 2:16 PM CST to 2:22 PM CST
Where
Meeker County, 4.14 mi NE of Crow River to 3.13 mi WNW of Manannah
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.298, -94.679

Several dozen trees were downed or broken. A few landed on top of houses and sheds.

Hail, Stevens

When
July 31, 3:43 PM CST to 3:58 PM CST
Where
Stevens County, 4.22 mi NW of Chokio
Measured
6 in hail
Reported by
Public
Coordinates
45.630, -96.230

A hailstone measuring six inches in diameter was reported by a resident to emergency management. The hail next to a ruler were photographed. This at least tied the record for the largest hailstone in Minnesota. Storm Data records also indicate six inch diameter hail in Nobles County on July 28, 1986, and in Murray County on July 4, 1968. The hail was collected about 13 to 15 minutes after the hail ended but was not saved in a freezer.

Hail, Stevens

When
July 31, 3:44 PM CST to 3:58 PM CST
Where
Stevens County, 2.53 mi NW of Chokio
Measured
5 in hail
Reported by
Public
Coordinates
45.610, -96.210

A hailstone measuring six inches in diameter was reported by a resident to emergency management. The hail and ruler were photographed.

Hail, Stevens

When
July 31, 3:51 PM CST to 4:03 PM CST
Where
Stevens County, 2.81 mi N of Chokio
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
45.620, -96.170

The hail was placed next to a quarter and photographed.

Hail, Hennepin

When
July 31, 3:53 PM CST to 3:58 PM CST
Where
Hennepin County, 0.85 mi NW of St Louis Park
Measured
1.25 in hail
Reported by
Public
Coordinates
44.960, -93.380

Hail, Dakota

When
July 31, 3:55 PM CST
Where
Dakota County, 1.47 mi NNW of Northfield
Measured
0.75 in hail
Reported by
Public
Coordinates
44.490, -93.180

Hail, Hennepin

When
July 31, 4:05 PM CST to 4:10 PM CST
Where
Hennepin County, 3.49 mi ESE of St Louis Park
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -93.300

Thunderstorm Wind, Hennepin

When
July 31, 4:05 PM CST to 4:10 PM CST
Where
Hennepin County, 1.69 mi NW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.900, -93.270

A large tree branch was down. A photo was provided.

Hail, Stevens

When
July 31, 4:05 PM CST to 4:15 PM CST
Where
Stevens County, 3.75 mi SSW of Donnelly
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.650, -96.050

Hail, Stevens

When
July 31, 4:15 PM CST to 4:20 PM CST
Where
Stevens County, 0.69 mi SE of Donnelly
Measured
1 in hail
Reported by
Public
Coordinates
45.692, -96.011

Reported through mPing.

Hail, Stevens

When
July 31, 4:33 PM CST to 4:40 PM CST
Where
Stevens County, 9.34 mi ENE of Donnelly
Measured
1.25 in hail
Reported by
Public
Coordinates
45.750, -95.840

Reported via mPing.

Hail, Dakota

When
July 31, 4:35 PM CST to 4:40 PM CST
Where
Dakota County, 2.56 mi WSW of Castle Rock
Measured
2 in hail
Reported by
Public
Coordinates
44.540, -93.200

Thunderstorm Wind, Sibley

When
July 31, 5:00 PM CST to 5:05 PM CST
Where
Sibley County, 0.85 mi SE of Winthrop
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.540, -94.360

Several trees and numerous large branches were down across Winthrop.

Hail, Sibley

When
July 31, 5:05 PM CST to 5:10 PM CST
Where
Sibley County, 0.49 mi W of Winthrop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.550, -94.380

Hail, Douglas

When
July 31, 5:05 PM CST to 5:10 PM CST
Where
Douglas County, 2.37 mi SE of Holmes City
Measured
2 in hail
Reported by
Public
Coordinates
45.810, -95.510

Thunderstorm Wind, Sibley

When
July 31, 5:16 PM CST to 5:22 PM CST
Where
Sibley County, 0.69 mi N of Gaylord
Measured
55 kt (63 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.560, -94.220

Multiple trees and branches up to 20 inches in diameter were down.

Hail, Douglas

When
July 31, 5:22 PM CST to 5:27 PM CST
Where
Douglas County, 0.96 mi W of (Axn)chndlr Fld Alxn
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.870, -95.420

Hail, Douglas

When
July 31, 5:25 PM CST to 5:30 PM CST
Where
Douglas County, 1.46 mi NE of Forada
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
45.816, -95.350

Thunderstorm Wind, Dakota

When
July 31, 5:30 PM CST to 5:35 PM CST
Where
Dakota County, 4 mi E of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
44.540, -92.940

Trees were blown over or snapped.

Hail, Sibley

When
July 31, 5:43 PM CST to 5:48 PM CST
Where
Sibley County, 4.54 mi SE of Arlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.550, -94.020

Thunderstorm Wind, Sibley

When
July 31, 5:54 PM CST to 5:59 PM CST
Where
Sibley County, 5.06 mi SSW of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.460, -93.930

A trained spotter reported numerous 3 inch diameter branches down as well as a 10 inch diameter pine tree that was uprooted.

Thunderstorm Wind, Le Sueur

When
July 31, 6:00 PM CST
Where
Le Sueur County, 1.2 mi SE of Le Sueur
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.460, -93.880

Multiple large trees were blown down.

Thunderstorm Wind, Goodhue

When
July 31, 6:00 PM CST
Where
Goodhue County, 0.49 mi E of Goodhue
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.400, -92.620

A radio antenna at the Goodhue Fire Department was damaged.

Hail, Lac Qui Parle

When
July 31, 6:03 PM CST to 6:13 PM CST
Where
Lac Qui Parle County, 4.84 mi S of Lac Qui Parle
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.930, -95.930

Thunderstorm Wind, Goodhue

When
July 31, 6:03 PM CST
Where
Goodhue County, 0.49 mi E of Bellechester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.370, -92.510

A large tree was blown onto a home in Bellechester.

Thunderstorm Wind, Le Sueur

When
July 31, 6:08 PM CST to 6:13 PM CST
Where
Le Sueur County, 0.99 mi W of Le Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.400, -93.750

A large pine tree was down on a power line.

Hail, Lac Qui Parle

When
July 31, 6:13 PM CST to 6:19 PM CST
Where
Lac Qui Parle County, 6.39 mi ESE of Lac Qui Parle
Measured
2.5 in hail
Reported by
Public
Coordinates
44.950, -95.820

Hail, Chippewa

When
July 31, 6:21 PM CST to 6:28 PM CST
Where
Chippewa County, 0.69 mi S of Montevideo
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -95.720

Hail, Chippewa

When
July 31, 6:22 PM CST to 6:29 PM CST
Where
Chippewa County, 0.49 mi E of Montevideo
Measured
2.5 in hail
Reported by
Public
Coordinates
44.950, -95.710

Hail, Le Sueur

When
July 31, 6:32 PM CST
Where
Le Sueur County, 5.63 mi SE of Cleveland
Measured
1 in hail
Reported by
Public
Coordinates
44.280, -93.740

Thunderstorm Wind, Redwood

When
July 31, 7:33 PM CST to 7:38 PM CST
Where
Redwood County, Redwood Falls Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.550, -95.080

Thunderstorm Wind, Renville

When
July 31, 7:37 PM CST
Where
Renville County, 0.62 mi S of Olivia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.771, -94.981

Several trees and large branches were down.

Hail, Renville

When
July 31, 7:37 PM CST
Where
Renville County, 0.39 mi S of Olivia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.774, -94.980

Thunderstorm Wind, Renville

When
July 31, 7:39 PM CST to 7:44 PM CST
Where
Renville County, 0.98 mi W of Bird Island
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.770, -94.900

A power pole was snapped.

Thunderstorm Wind, Renville

When
July 31, 7:47 PM CST to 7:53 PM CST
Where
Renville County, 2.08 mi ESE of Bird Island
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.760, -94.840

Trees were down in Melville Township, near the intersection of Co Rd 3/Hwy 212.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206060, 1206061, 1208896, 1205675, 1205654, 1206051, 1206055, 1205672, 1205671, 1206063, 1208677, 1208684, 1208687, 1206050, 1206076, 1205665, 1206049, 1206064, 1205660, 1206052, 1206077, 1205658, 1206071, 1206068, 1206078, 1206054, 1206079, 1206074, 1205677, 1205657, 1205676, 1205656, 1205653, 1208670, 1208671, 1206080, 1206059.